Sunday, February 9, 2014

Going off SSRI Medication – Pros and Cons


The following is my personal experience. Please make decisions regarding SSRIs with your doctor and any other trusted helpers. If you are tapering off antidepressants, please do it slowly.

I took the SSRI antidepressant Luvox (very imperfectly) between October 2012 and November 2013. I wanted to write some thoughts about this experience, and how I've been feeling since going off it.

Drugs are powerful things that change the workings of the brain and involve significant psychological risk. Depending on your condition it may be risky not to take them, and it may be risky to go it alone during the period when you first start taking them or when you are tapering off. This article gives no recommendations or advice. It is simply my experience. But it seems fraught to even write about that experience; drugs, for all their nuisances and imperfections, can save lives in the short and medium term, and sometimes the long haul.

For some people being on drugs, despite the side effects, turns out to be inevitable if they are to have any long-term peace or sanity. I may yet turn out to be one of those people. Then again I may not. For me at the moment, the process is important. I need to add that some of what appears to be recklessness (taking myself off Luvox last December) is partly because I had had previous experience with it and knew it was a drug I could safely wean myself from. Other drugs (and physiologies) may not be so forgiving. Also the dose I was on was very low, so it was never a case of having to wean myself off a high dosage.

Trying Luvox for the second time in 2012–13, I was a lot more self-aware; I don’t remember many of my reactions the first time around about a decade earlier. Adjusting to the drug the second time around was difficult, and ideally I should have been ‘babysat’ for the first few weeks of the new regime. This is something doctors seem unforgivably ignorant about. People going on SSRIs should be told to expect to feel very strange for a couple of weeks and to have a support system in place, even if it’s just someone to check in with by phone on a daily or twice-daily basis.

Doctors would also do their patients a real service if they checked for a history, say, of impulsive behaviour. Someone with such a history might need very close monitoring if going on a new SSRI.

First impressions

I was in the worst throes of OCD when I first started taking the drug, and the relief of those first few weeks is still sweet in my memory. What Luvox seemed to do for me was get rid of my obsession with embarrassing social interactions and mulling over possible interpretations of what I had said, done and thought. Everything was suddenly in perspective again. My brain grew still, and what a wonderful stillness it was.

But only weeks after my system had adjusted to the drug, difficulties emerged. There’s no doubt in my mind that it affected my work adversely. The silence in my brain seemed to result in a reduced ability to ‘take in’ the outside world, to grasp facts, and my memory was also affected. Now, that’s not to say it would do the same for most people; I have multiple food intolerance, low blood sugar and an incredibly sensitive system. As well, I’ve always been a bit slow on the uptake, and obsessively aware of this tendency.

My job as a freelance editor meant it was absolutely vital to be alert. I developed an elaborate system of moderating the dose if I was doing a particularly demanding job. I wouldn’t recommend this; it worked up to a point because my intuition is very finely tuned (I’ve spent years developing it) and because the jobs were short term. But it was a very unhealthy way to be, playing havoc with my moods – risk-taking behaviour for the sake of my work. I began to wonder what my brain would be like without the drug.

Deciding to quit

After about 11 months on Luvox, I noticed something that made my heart sink – it wasn’t helping with the OCD as much as it had been. In my newly quietened brain, the scary thoughts were starting to reassert themselves. One option was to increase the dose, but I was scared of turning into a zombie. Without really consciously deciding, I tapered the drug in November and December and by January was completely off it, and it began to leave my system entirely. As I was doing this I researched other SSRIs and found a new one, Lexapro, that seemed to have far fewer side effects. Early in January I was notified of a three-week full time job that would take place about mid-February. I decided to do the job drug-free, and to try Lexapro afterwards.

Without the drug in my system, my OCD was almost unbearable for a few weeks. This suggests I was taking a significant risk not switching straight to another drug. The only thing that kept me going was the thought that in a few weeks or months I would be trying Lexapro.

Having said that, I had time to work through some of my OCD issues. I did a bit of research and got a much better understanding of what I was up against. I gradually developed a more detached approach – no longer identifying with the OCD thoughts as much. Some of the fears and dreads that had banked up while I was on Luvox were gradually reduced, though never dispelled completely.

I have come to understand the difference between OCD ‘spikes’ when the thoughts come, and the ruminations that follow. I now have some post-it reminders near my computer screen about how to deal with the OCD. One of them says to accept the thought-spikes, and go on calmly without reacting to them; but to avoid the ruminations, which are much more voluntary than the spikes and more of a habit (the compulsive part of OCD).

But if I had had less of a long-range view I could have been in a serious situation. I am fifty now (it sounds so ancient!) and the brain as it gets older can take a very long-range view. So I consider what I did not to be recommended.

Back to the future?

One thing that was important to say was that some of the brain changes that took place while on the SSRI seem to have remained, to some extent. This suggests that short-term use of SSRIs could allow for behavioural changes (for example taking social risks) that, through brain plasticity, could remain do-able after the drug is no longer taken. For example, I am still able to sit through a two-hour Grow meeting, even though I only went to my first Grow meeting when I was already on SSRIs.

The meetings are harder though, and my social fears can produce some nasty spikes. Some of the ability to stay in the meeting is because I am very familiar with the majority of members. But I now have to make concessions to my fears; for example, I have been known to change seats if I felt where I was sitting was too prominent.

It became clear to me as the drug completely left my system that my general shyness was returning; Luvox had remained more effective in dealing with that than it did with the OCD. I find it hard to look other people in the eye and my OCD fears are worse.

The low-level depression I’ve gradually developed in the last 15 years has also returned. It’s certainly not the kind of depression that makes it a struggle to get out of bed, but the kind that means I’m always just on the verge of tears. And if I’m not sad I’m angry and having mini-tantrums where I throw my pillow to the floor and silently curse the great god of Destiny or Fate, the inescapability of Things As They Are. I can’t decide if this depression is the result of my lifestyle or something I’d have anyway – possibly a bit of both.

Here are the things I’m doing to counter all this:
  • a few minutes mindfulness meditation as soon as I get up
  • abdominal breathing exercises in front of telly every day
  • free tai chi class in the park once a week
  • dancing to some music with the blinds down in the lounge room most days
  • about three times a week, some yoga stretches and muscle-building exercises
  • University of the Third Age courses
  • writing lots of poetry!

 What’s dropped out is the walking around the oval of my local park – must get into this again.

At this point, I'm not as desperate as I was before about trying out the Lexapro after the Big Job. I am basically monitoring the situation. A friend of mine who recently went off Lexapro said that he believed one of the side effects of antidepressants was 'an inability to love'. I smiled wryly at this, because while that kind of numbness could be incredibly frustrating – I couldn't always cry when I needed to, for example – in social situations it could be wonderfully freeing for me, supersensitive as I am to every tiny perception that passes through me.

So, I'm not sure what I'll do ultimately – the situation is fluid. In the meantime I am enjoying my greater brain power, trying to look after myself, and keeping a watching brief.





No comments:

Post a Comment